Virginia, 2013

Damaging Winds in Virginia, June 24, 2013

June 24, 2013 · NWS RNK · 3 events in 3 counties and zones

Isolated showers and storms developed during the peak heating of the day. A couple of the storms increased to severe levels and produced damaging winds across portions of Alleghany, Botetourt, and Rockbridge Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated showers and storms developed during the peak heating of the day. A couple of the storms increased to severe levels and produced damaging winds across portions of Alleghany, Botetourt, and Rockbridge Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 2:27 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 2:27 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT MON JUN 24 2013

.SYNOPSIS...
A TYPICAL SUMMER PATTERN CONTINUES WITH HIGH PRESSURE SITUATED
ACROSS THE SOUTHEAST AND SOUTHWEST FLOW KEEPING US WARM AND
HUMID WITH A DAILY THREAT OF SHOWERS AND STORMS THROUGH AT LEAST
MIDWEEK. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
LATE IN THE WEEK WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
LIKELY BY THURSDAY OR FRIDAY. THE FRONT LOOKS TO SLOW DOWN
CROSSING THE REGION OVER THE WEEKEND KEEPING SHOWERS AND STORMS
AROUND INTO AT LEAST SUNDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 230 PM EDT MONDAY...

WIDELY SCATTERED CONVECTION LOOKS TO CONTINUE ACROSS THE AREA
INTO THIS EVENING WITH PERHAPS A GRADUAL MIGRATION OF STORM
DEVELOPMENT OFF INTO THE NE/EASTERN COUNTIES WHERE BETTER
HEATING/INSTAB EXISTS AND A WEAK VORT TAIL WILL BE PASSING
ACROSS. THIS SIMILAR TO THE LATEST HRRR AND RAP SOLUTIONS WHICH
END UP WITH MOST COVERAGE OVER THE EAST OR SE AS THE WEAK CAP
ALOFT LOOKS TO GIVE WAY BEFORE LOSS OF HEATING. THINK WESTERN
AREAS MAY ACTUALLY SEE LESS GIVEN CLOUDS AND LOWER CAPE DUE TO
EARLIER SHRA SO TRIMMING POPS BACK A BIT FAR WEST EARLY ON WHILE
GOING WITH CONTINUED SCATTERED COVERAGE EAST. AGAIN WITH LACK
OF MUCH UPPER SUPPORT...EXPECT COVERAGE TO BECOME MORE ISOLATED
THIS EVENING WITH SOME FOG DEVELOPING VALLEYS AND WHERE DOWNPOURS
OCCURRED EARLIER. SOME ADDED SHRA THEN POSSIBLE AGAIN LATER
TONIGHT AS THE WEAK UPSTREAM VORT OVER KY SLIDES EAST AND DAMPENS
OUT ACROSS THE MOUNTAINS BY MORNING. SINCE GUIDANCE NOT LATCHING
ONTO MUCH LIFT WITH THIS FEATURE...WILL ONLY KEEP A TOKEN POP IN
FAR WEST FOR NOW AND LEAVE ELSW DRY LATER ON.

LOWS A BIT MORE WARM/MUGGY OVERNIGHT WITH TEMPS ONLY DROPPING
INTO THE MID 60S TO AROUND 70 WITH LOW 60S ONLY IN THE DEEPEST
VALLEYS.

5H WEAKNESS SLOWS ACROSS THE REGION ON TUESDAY WITH LOW LEVEL
WESTERLY FLOW TURNING MORE SW DURING THE AFTERNOON AS THE EASTERN
LEE TROF SLIDES FARTHER EAST. FCST SOUNDINGS ARE EVEN MORE MOIST
THAN TODAY WITH LITTLE CAP ALTHOUGH QUESTIONS WITH THE DEGREE OF
ORGANIZATION UNDER SUCH WEAK FLOW ALOFT. THINK ENOUGH THETA-E
SUPPORT TO AT LEAST HAVE ANOTHER ROUND OF SCATTERED POPS BUT
WITH MORE MULTICELL CLUSTERS POSSIBLE ESPLY MOUNTAINS WHERE WILL
BE A BIT COOLER ALOFT. LOOKS LIKE WEAK DOWNSLOPE MAY CAUSE A
DELAY IN TSRA EAST WITH MORE OF A LATE AFTERNOON SCENARIO AIDED
BY WESTERN COVERAGE MOVING EAST AFTER SOME LOW LEVEL BACKING HAS
DEVELOPED. FOR NOW WILL CONTINUE TREND OF HIGH CHANCE POPS BUT MAY
NEED TO GO HIGHER LATER PENDING UPDATED MODEL SOLUTIONS.

WITH 85H TEMPS A COUPLE DEGREES WARMER AND LIGHT WEST
WINDS...WOULD EXPECT HIGHS TO TOP 90 SE...AND HEAD WELL INTO THE
80S OUTSIDE OF THE HIGHER ELEVATIONS...CLOSER TO THE WARMER MAV
MOS.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 305 PM EDT MONDAY...

ZONAL FLOW AND A LEE TROUGH WILL START THE WEATHER PATTERN
TUESDAY NIGHT. THIS PATTERN WILL HAVE FADING DIURNAL
THUNDERSTORMS IN THE EVENING WITH PATCHY FOG DEVELOPING WHERE IT
RAINED DURING THE DAY TUESDAY. THE LEE TROUGH WILL HELP INITIATE
SCATTERED CONVECTION AGAIN WEDNESDAY AFTERNOON. PWATS ARE AROUND
NORMAL WITH MOISTURE ADVECTION COMING FROM THE SOUTHWEST. WITH
MOISTURE AND HEATING...A FEW STORMS COULD BE STRONG TO SEVERE
WEDNESDAY AFTERNOON AND EVENING. CORFIDI VECTORS ARE ALSO VERY
WEAK TUESDAY AND WEDNESDAY. STORMS WILL BE SLOW MOVING/ANCHORED
CREATING A VERY LOCALIZED FLASH FLOOD THREAT. ONCE AGAIN...SHOWERS
WILL FADE AFTER SUNSET WITH A FEW HANGING ON UNTIL MIDNIGHT WITH
LINGER INSTABILITIES.

TEMPERATURES WILL RUN WARMER THAN NORMAL THROUGH THE PERIOD BY 5
DEGREES OR SO. OVERNIGHT LOWS GENERALLY IN THE 60S WITH DAY TIME
HIGHS IN THE 80S...LOW 90S IN THE PIEDMONT.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...

AN OCCLUDED LOW WILL WORKS ITS WAY TO THE EAST THURSDAY FROM THE
GREAT LAKES TO LAKE ERIE. WITH A LEE TROUGH IN THE EAST AND AN
APPROACHING WEAK FRONT/UPPER LEVEL TROUGH FROM THE WEST...MORE
AREAL COVERAGE OF CONVECTION IS EXPECTED THURSDAY AFTERNOON. HAIL
AND STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. PWATS
INCREASE TO 2 STANDARD DEVIATION ABOVE NORMAL...MAKING FLASH
FLOOD A THREAT AS WELL.

THE FRONT AND LEE TROUGH BECOME ONE ON FRIDAY. CONVERGENCE IN
THIS SURFACE TROUGH SHOULD GENERATE STRONG CONVECTION...MAINLY
OVER THE PIEDMONT. NOT MUCH OF AN AIRMASS CHANGE AS THE FRONT
JOINS THE LEE TROUGH...THEREFORE CAN NOT RULE OUT THUNDERSTORMS
ACROSS THE MOUNTAINS AND FOOTHILLS FRIDAY.

A STRONGER FRONT IS EXPECTED TO APPROACH THE REGION ON SATURDAY.
THIS FRONT WILL BRING ANOTHER ROUND OF AREA-WIDE CHANCES OF
STRONG TO SEVERE THUNDERSTORMS. LOW CONFIDENCE ON FRONTAL TIMING
WITH A STRONG BLOCKING RIDGE IN THE WESTERN ATLANTIC THROUGH THE
PERIOD. EVEN IF THE FRONT TRACKS ACROSS THE AREA SATURDAY...RAIN
CHANCES WILL STILL EXIST SUNDAY AND MONDAY. THE BLOCKING RIDGE
COULD STALL THE FRONT INLAND OF THE EAST COAST...POSSIBLY
INTO THE PIEDMONT. WAVES WILL TRACK ALONG THE FRONT SUNDAY AND
MONDAY KEEPING THE CHANCE OF RAIN INTO EARLY NEXT WEEK.

TEMPERATURES WILL REMAIN WARMER THAN NORMAL INTO THE WEEKEND.
THE MORE AREAL COVERAGE OF SHOWERS DURING A GIVEN DAY WILL KEEP
TEMPERATURES CLOSER TO NORMAL.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 110 PM EDT MONDAY

SCATTERED SHRA/TSRA CLUSTERS HAVE DEVELOPED ACROSS THE MOUNTAINS
EARLY THIS AFTERNOON ALONG THE PERIPHERY OF THE EARLIER MID DECK.
EXPECT THIS COVERAGE TO SLOWLY INCREASE WHILE PUSHING SLOWLY EAST
UNTIL FADING OUT EARLY THIS EVENING. HOWEVER STILL LOW CONFIDENCE
IN WHETHER OR NOT ANY TAF LOCATION WILL EXPERIENCE A SHRA DIRECTLY
BUT ENOUGH OF A THREAT TO INCLUDE A VCTS MENTION AT MOST SPOTS
WITH A PERIOD OF PREVAILING MVFR VSBY AT KBLF THROUGH THE
AFTERNOON. ANY MORE ORGANIZED SHOWER OR STORM CLUSTER THAT DOES
COME IN THE VICINITY OF THE TAF LOCATIONS MAY RESULT IN A PERIOD
OF BRIEF IFR CIGS/VSBY WHICH WILL TEMPO AS NEEDED.

MOST OF THE DAYTIME ACTIVITY SHOULD DISSIPATE AFTER SUNSET.
HOWEVER...THERE MAY BE SOME LINGERING SHOWER ACTIVITY WEST OF THE
MTNS ASSOCIATED WITH A WEAK MID LEVEL WAVE THAT IS MOVING EAST
ACROSS KENTUCKY. THIS SHOWER ACTIVITY MAY REACH KBLF AFTER
MIDNIGHT TONIGHT...BUT WILL KEEP OUT OF THE TAF FCST ATTM UNTIL
CAN BE MORE CERTAIN OF TIMING GIVEN QUICK DISSIPATION OF SHRA OF
LATE WITH LOSS OF HEATING. OTRW APPEARS FOG WILL BE A BIT MORE
WIDESPREAD OVERNIGHT GIVEN HIGHER DEWPOINTS AND MORE RESIDUAL
MOISTURE FROM AFTERNOON CONVECTION. EXPECT A PERIOD OF MVFR AT
MOST SITES EXCLUDING KROA...AND PERHAPS KBLF WHILE KLWB/KBCB LOOK
TO DROP INTO IFR LEVELS WITH SOME LOW STRATUS AROUND LATE TONIGHT.

LOW CONDITIONS SHOULD IMPROVE BY MID MORNING TUE...FOLLOWED BY
MORE SCTD/BKN VFR CU AND DEVELOPING SHRA/TSRA AS A WEAK IMPULSE
ALOFT PUSHES ACROSS. WEST WIND MAY CAUSE LESS COVERAGE EARLY ON
WITH MORE ORGANIZED TSRA POSSIBLE BEYOND THE VALID TAF PERIOD
TUE AFTERNOON.

.AVIATION EXTENDED...

WE WILL BE TRANSITIONING FROM A FLAT UPPER RIDGE TO A BLOCKY PATTERN
WITH AN EASTERN CONUS TROF/WESTERN CONUS RIDGE THROUGH THE
EXTENDED PERIOD. SFC HIGH OFF THE EAST COAST WILL KEEP WARM AND
MOIST AIR OVER THE REGION WITH A SERIES OF WAVES RIPPLING THROUGH
THE FLOW. THIS WILL PRIMARILY LEAVE US WITH AN UNSTABLE AIRMASS IN
A WEAKLY FORCED CONVECTIVE ENVIRONMENT THROUGH MIDWEEK. EXPECT A
DIURNAL PATTERN OF CONVECTION WITH VFR IN THE MORNING...THEN MVFR
WITH SHRA/TSRA IN THE AFTERNOON AND EVE...THEN POSSIBLE IFR WITH
NOCTURNAL FOG/STRATUS. LOOKING LIKE LATTER PORTION OF THE WEEK
WILL BE MORE ACTIVE. AS THE PATTERN FINALLY BECOMES MORE AMPLIFIED
AND THE ERN TROF SINKS DOWN INTO THE REGION...IT SHOULD PUSH A
COLD FRONT THROUGH TOWARD THE END OF THE WEEK...WITH BETTER
AVIATION CONDITIONS THEREAFTER. EXPECT WINDS TO REMAIN ON THE
LIGHT SIDE UNTIL THURSDAY WHEN LOW LEVEL WIND FIELD BEGINS TO
INCREASE AHEAD OF APPROACHING COLD FRONT. BEST COVERAGE OF STORMS
LOOKS TO BE ON THURSDAY AS WELL WITH A POSSIBLE LINE AHEAD OF THE
FRONT THRUSDAY AFTERNOON/EVENING.
&&

.EQUIPMENT...
AS OF 1225 PM EDT SUNDAY...

DANVILLE ASOS VISIBILITY SENSOR REMAINS INOP AND EXPECTED TO BE
FIXED TUESDAY OR WEDNESDAY OF THIS WEEK.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
EQUIPMENT...WP
Hazardous weather outlook, Jun 24, 2:46 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON JUN 24 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-252000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS THE POTENTIAL FOR ORGANIZED SEVERE STORMS
THURSDAY...ASSOCIATED WITH THE PASSAGE OF A COLD FRONT.
ASIDE FROM THIS FRONTAL PASSAGE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 24, 4:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT MON JUN 24 2013

VAZ012-016-242145-
WYTHE VA-CARROLL VA-
507 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR COLEMAN STORE...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  GRAHAMS FORGE...
  COLEMAN STORE...
  PATTERSON...
  SYLVATUS...
  AND IVANHOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.

&&

LAT...LON 3696 8082 3679 8070 3676 8101 3680 8104
      3679 8107 3688 8111
TIME...MOT...LOC 2104Z 253DEG 19KT 3685 8101

RAB
Special weather statement, Jun 24, 4:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT MON JUN 24 2013

VAZ007-009-242200-
SMYTH VA-TAZEWELL VA-
518 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BROADFORD...
  AND ALLISON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3695 8182 3696 8178 3701 8180 3702 8181
      3704 8182 3704 8155 3686 8155 3690 8181
      3693 8183
TIME...MOT...LOC 2116Z 280DEG 15KT 3696 8178

RAB
Special weather statement, Jun 24, 4:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT MON JUN 24 2013

WVZ045-242230-
GREENBRIER WV-
526 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 630 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FAIRLEA AND RONCEVERTE...MOVING TO THE EAST
  AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  ALDERSON...
  AND MAXWELTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3786 8017 3780 8023 3778 8021 3776 8025
      3773 8026 3773 8025 3769 8030 3769 8034
      3771 8035 3769 8038 3772 8040 3769 8045
      3769 8051 3773 8067 3776 8067 3784 8076
      3788 8075 3793 8078
TIME...MOT...LOC 2121Z 277DEG 29KT 3776 8041

RAB
Special weather statement, Jun 24, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT MON JUN 24 2013

VAZ022-242230-
ROANOKE VA-
545 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR POAGES MILL...MOVING TO THE NORTHWEST AT 5 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM
  IS PERSISTING IN A MOUNTAINOUS AREA AND SIGNIFICANT RUNOFF INTO AREA CREEKS
  AND STREAMS CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  POAGES MILL...
  AND CAVE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3722 7992 3715 7997 3715 8000 3717 8000
      3718 8003 3716 8007 3716 8009 3719 8012
      3725 8005
TIME...MOT...LOC 2142Z 131DEG 5KT 3719 8007

RAB
Special weather statement, Jun 24, 4:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT MON JUN 24 2013

VAZ019-WVZ045-242245-
ALLEGHANY VA-GREENBRIER WV-
559 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEADOW BLUFF TO
  MAXWELTON...TO COVINGTON...MOVING TO THE EAST AT 25 MPH.

* VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY...WHICH WILL LEAD
  TO MINOR FLOODING IN LOW-LYING AND NORMALLY FLOOD PRONE AREAS. PEA SIZE HAIL
  AND WIND GUSTS UP TO 30 MPH WILL ALSO BE POSSIBLE WITH THIS ACTIVITY. FREQUENT
  CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  CLIFTON FORGE CITY...
  WHITE SULPHUR SPRINGS...
  RUPERT...
  AND NEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3819 8036 3811 8036 3805 8027 3804 8016
      3806 8007 3802 7999 3795 8005 3795 7994
      3789 7989 3788 7974 3786 7972 3780 7980
      3779 7984 3775 7986 3766 7999 3791 8077
      3822 8043
TIME...MOT...LOC 2154Z 270DEG 23KT 3793 8063 3773 7997

RAB
Special weather statement, Jun 24, 5:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT MON JUN 24 2013

NCZ005-006-242315-
ROCKINGHAM NC-CASWELL NC-
623 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR REIDSVILLE...MOVING TO THE NORTHEAST AT
  10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...
  YANCEYVILLE...
  CAMP SPRINGS...
  PELHAM...
  AND LAWSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3633 7972 3654 7953 3654 7946 3635 7927
      3625 7964
TIME...MOT...LOC 2220Z 234DEG 8KT 3632 7964

RAB

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 24, 5:30 PM EST
Where
Alleghany County, 1.64 mi E of Covington City
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.780, -79.950

Thunderstorm winds blew multiple trees down and also power lines near Ridge Road. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
June 24, 6:10 PM EST
Where
Botetourt County, 1.76 mi SE of Gala
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.660, -79.800

Thunderstorm winds blew trees down along Route 220. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
June 24, 6:48 PM EST
Where
Rockbridge County, Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.980, -79.500

Thunderstorm winds blew a tree down on Maury River Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459657, 459658, 459659.